Alabama, 2003

Damaging Wind in Alabama, August 16, 2003

August 16, 2003 · NWS TAE · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 16, 2:05 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 16, 2:05 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
305 PM EDT SAT AUG 16 2003

.OVERVIEW...SATELLITE IMAGERY AND RUC ANALYSIS SHOW MID LEVEL
TROUGHING ALONG THE SPINE OF THE APPALACHIANS WITH A VORT MAX OVER THE
TN VLY. PARTLY TO MOSTLY SUNNY AND MUGGY CONDITIONS PREVAIL...
WITH DEWPOINTS AS HIGH AS 82...BUT GENERALLY IN THE MID 70S. NO SIGN OF
EAST COAST SEA BREEZE YET TO KICK UP EARLY EVENING CONVECTION LIKE
YESTERDAY. MORE LIKELY TO OCCUR...CURRENT CONVECTION OVER CENTRAL AL/GA
WILL DROP SOUTHWARD INTO MY CWA OVER THE NEXT FEW HOURS AS THIS UPPER
IMPULSE MOVES INTO THE BASE OF THE UPPER TROUGH.

.SHORT TERM...GOOD AGREEMENT BETWEEN PREVIOUS MODEL RUN AND THIS RUN...
WHICH CONTINUES TO SHOW MAIN AXIS OF UPPER TROUGH MOVING OVER THE ATLANTIC
BY MIDNIGHT...LEAVING BEHIND THE PACKET OF ENERGY REFERRED TO ABOVE. ON
SUNDAY AND MONDAY AS ADDITIONAL TROUGH AXIS SWINGS AROUND THE UPPER LOW
OVER EASTERN CANADA MOVING SOUTH ACROSS THE OHIO AND TN VLYS TOWARD OUR
CWA...WE WILL CONTINUE OUR TREND OF ACTIVE EVENING CONVECTION. TLH 12Z
SOUNDING SLIGHTLY DRIER AND MORE STABLE THAN 24 HOURS AGO. MODEL
SOUNDINGS KEEP PWS IN THE 1.8 TO 2.0 INCH RANGE...LIS -4 TO -6...CAPES
GENERALLY 2000 TO 2500 J/KG...TRENDING SLIGHTLY DRIER AND MORE STABLE.
SPC SHOWS NO RISK OF SEVERE FOR OUR AREA. ALL THINGS CONSIDERED HAVE KEPT
CHANCE EVENING POPS DIMINISHING AFTER MIDNIGHT THROUGH THE FORECAST
PERIOD.

.MARINE...NO HEADLINES.

.FIRE WEATHER...NO HEADLINES.

.EXTENDED...NO CHANGES. UPPER TROUGH OVER EASTERN U.S. WILL SHOW WEAK
TROUGHING OVER CWA WITH S-SW SURFACE FLOW. SOME SHORTWAVE ENERGY POSSIBLE
IN NW FLOW WILL WORK TO ENHANCE AFTERNOON SEA BREEZE CONVECTION.

.PRELIMINARY POINT TEMPS/POPS...

TLH 71 92 72 91 / 30 40 30 40
PFN 75 90 75 90 / 20 40 30 40
DHN 72 90 73 91 / 30 40 30 40
ABY 72 91 72 91 / 30 40 30 40
VLD 72 91 71 92 / 30 40 30 40
CTY 71 89 72 91 / 30 40 30 40

.TLH WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

 16
Hazardous weather outlook, Aug 16, 5:00 AM EST, 11 hours 55 minutes before
GMZ750-755-770-775-ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-
142>148-155>161-171000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SAT AUG 16 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON AND
EVENING ACROSS THE AREA. AN UPPER LEVEL DISTURBANCE...COMBINED WITH
THE HEAT OF THE DAY...AND IN PLACE MOISTURE AND INSTABILITY...WILL
PRODUCE SCATTERED THUNDERSTORMS. SEA BREEZE INTERACTION MAY ALSO
OCCUR. THE THREAT FOR ANY SEVERE WEATHER WILL BE LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
WINDS WILL BECOME MORE SOUTH TODAY AND SUNDAY...AND GRADUALLY
INCREASE THE MOISTURE OVER THE AREA. ALSO A LOW PRESSURE TROUGH WILL
SAG TO ALABAMA AND GEORGIA...AND WILL HELP DEVELOP ISOLATED
STORMS...AS WELL AS SOME SEA BREEZE FORMATION IN THE AFTERNOONS.

.SPOTTER CALL TO ACTION STATEMENT...
ONLY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...WITH THE THREAT
FOR SEVERE STORMS LOW. SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

7-TREXLER

In the hours before

Local storm report, Aug 16, 3:40 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
440 PM EDT SAT AUG 16 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    WOODVILLE                FL    WIND DAMAGE
08/15/03   LEON                           TV CABLE AND PHONE LINES
                                          DAMAGED FROM DOWNED TREES
                                          OVER SOUTHERN LEON COUNTY.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Aug 16, 4:34 PM EST, 21 minutes before
GAZ120-122-124-126-127-162200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
534 PM EDT SAT AUG 16 2003

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ABOUT TO MOVE SOUTH INTO RANDOLPH... TERRELL
AND LEE COUNTIES. PEOPLE AROUND LEESBURG...DAWSON...AND CUTHBERT
SHOULD REMAIN ALERT FOR THESE THUNDERSTORMS...AND BE PREPARED TO
TAKE COVER IF NECESSARY.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH...PEA
SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW
LYING AREAS.

48-TURNAGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Henry

When
August 16, 4:55 PM EST
Where
Henry County, 4 mi N of Lawrenceville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.717, -85.267

Several downed trees west of U.S. Highway 431 reported by the Henry County EMA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377934.